Drug Points: Ketoprofen gel and delayed hypersensitivity dermatitisBMJ 1994; 309 doi: http://dx.doi.org/10.1136/bmj.309.6953.512b (Published 20 August 1994) Cite this as: BMJ 1994;309:512
Ketoprofen taken orally may cause urticaria in patients who are sensitive to aspirin.1 I report a case of delayed skin hypersensitivity associated with ketoprofen gel.
In September 1992 a healthy Chinese physician developed pain in the elbow. Wrist extension against resistance with the arm straight and fingers flexed caused maximum pain, suggesting damage to the extensor carpi radialis brevis tendon.2 Pumping up a sphygmomanometer cuff repeatedly was thought to be to blame, an occupational form of extensor tendinitis.2 After consulting a rheumatologist the patient applied topical diclofenac 1% (three times daily for one week) and ketoprofen gel 2.5% (twice daily for three weeks). The treatment was stopped when a papular rash appeared on the elbow in February 1993. A vesicular dermatitis developed, which was cleared in five days by topical beclomethasone. In a skin patch test ketoprofen caused a papular rash after 48 hours; neither diclofenac nor propylene glycol (1% and 5% solutions) caused a reaction. A rechallenge with ketoprofen gel reproduced the original rash on the left forearm after 68 hours. The original tendinitis finally resolved spontaneously after nine months.
The Committee on Safety of Medicines has received 15 reports of skin reactions to ketoprofen gel, including two each of dermatitis and urticaria.